South Dakota, 2016High Wind in South Dakota, June 24, 2016
June 24, 2016 · NWS ABR · 2 events in 1 county or zone
Light showers falling into dry and very warm air resulted in several heat bursts at several locations west and northwest of Mobridge including Mahto, McLaughlin, Trail City, and to the south of Bullhead. All locations recorded sudden increases in temperatures and decreases in humidity along with spikes in wind gusts.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light showers falling into dry and very warm air resulted in several heat bursts at several locations west and northwest of Mobridge including Mahto, McLaughlin, Trail City, and to the south of Bullhead. All locations recorded sudden increases in temperatures and decreases in humidity along with spikes in wind gusts. The Mahto station rose 14 degrees in 20 minutes peaking at 96 degrees with a gust to 62 mph. At Mclaughlin, the temperature rose to 95 degrees with a 49 mph wind gust and a relative humidity of 18 percent. Although the wind only gusted to 30 mph at Trail City, the temperature still rose to 92 degrees with a relative humidity of 19 percent.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 24, 8:26 PM CST, 2 hours 29 minutes earlier.
Area forecast discussion, Jun 24, 8:26 PM CST, 2 hours 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
926 PM CDT FRI JUN 24 2016
.UPDATE...
Issued at 913 PM CDT FRI JUN 24 2016
The weather remains quiet this evening, which given the amount of
shear and instability around, is good for this cwa. Capping warm
mid-level temperatures in place is keeping clouds/storms from
forming and keeping much of the convection off to the west and
south from strengthening as it tries to move into central/south
central South Dakota. Triple digit heat earlier this afternoon
combined with dewpoints in the upper 60s to lower 70s was pushing
heat index values up to 100F to 105F. Conditions have cooled down,
though. KPIR is all the way down to 92 degrees here at 9PM. With
surface dewpoints currently in the 60s to lower 70s across much of
the cwa, should prove to be a warm night tonight with a cold
front still analyzed back over far western North Dakota down into
southeast Montana. Current forecast appears to be on track. No
changes planned at this time.
UPDATE Issued at 606 PM CDT FRI JUN 24 2016
See below for an updated aviation forecast discussion.
&&
.SHORT TERM...(This Evening through Sunday Night)
Issued at 317 PM CDT FRI JUN 24 2016
Temperatures have risen into the upper 80s and 90s this
afternoon...with heat indices over 100 degrees across the far
southwest. Will keep the current heat advisory in place through the
early evening hours. A low pressure system and associated frontal
boundary will track across the CWA late tonight and Saturday
morning. Warm air aloft will likely hinder the potential for
thunderstorms this afternoon and evening. There is quite a bit of
instability around however...so should anything be able to
develop...it could have enough strength to produce some hail. The
western CWA would be the most likely area for any potential...where
SPC has placed a marginal risk area. Instability diminishes and the
best deep layer shear will be well behind the front on Saturday...so
will keep pops fairly low. Other concern for late tonight into
Saturday morning is winds across the west behind the front. Better
potential for advisory winds looks to stay a bit west of the
CWA...so will not issue any headlines at this time. The remainder of
the short term period will be dry...with a return to closer to
normal temperatures.
Some concerns for fire danger across the west Saturday afternoon
with relative humidities falling into the 20 to 25 percent range
west river and with the expected gusty winds. However...fuels status
page indicates that grasses are curing but not yet ripe for large
fire growth...so will not issue any fire danger headlines at this
time.
High temperatures will be mainly in the upper 70s to mid 80s
Saturday and Sunday. After a warm night with lows in the 60s to
lower 70s tonight...will see lows mainly in the 50s Saturday night
and Sunday night.
.LONG TERM...(Monday through Friday)
Issued at 317 PM CDT FRI JUN 24 2016
Decent agreement exists through the extended period. The main points
of interest will be the rebuilding of the upper ridge, albeit to a
lesser extent compared to previous occurrences this spring, over the
Desert Southwest/Southern Rockies. There is only really one wave
that is expected to traverse the ridge, entering the northern plains
and dipping southeast. The right entrance region of a 70kt upper
jet/Q vector bullseye suggests some upper support for convection.
At current, the set up is for mid level warm advection to help
support mainly nocturnal convection late Tuesday/early Wednesday. As
typical with northwest flow waves, there is some concern about how
long a period of moisture return can be expected before the wave
arrives. Guidance brings surface dewpoints back into the low 60s for
some modest MUCAPE, on the order of 1-2000 j/kg.
With the exception to the passage of this wave, there is little
major change in the surface pressure pattern and thus a lack of
strong warm or cold advection. Temperatures this period should be
close to climo.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 606 PM CDT FRI JUN 24 2016
VFR conditions expected for all terminals. Southerly winds
continue overnight and with a low level jet overhead expect wind
shear conditions, especially at the KABR and KATY terminals. The
threat of storms developing remains low for terminals
overnight/early Saturday as a front, which will shift winds to the
northwest, moves across the area.
&&
.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&
UPDATE...Dorn
SHORT TERM...Parkin
LONG TERM...Connelly
AVIATION...Dorn
Hazardous weather outlook, Jun 24, 3:44 AM CST, 19 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
444 AM CDT FRI JUN 24 2016
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-250945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
444 AM CDT FRI JUN 24 2016 /344 AM MDT FRI JUN 24 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
HOT TEMPERATURES IN THE 90S TO AROUND 100 DEGREES ALONG AND WEST
OF THE JAMES RIVER TODAY. HEAT INDEX VALUES WILL PEAK FROM 100 TO
105 DEGREES OVER CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA THIS
AFTERNOON.
A FEW WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING AND
OVERNIGHT ACROSS THE REGION. A FEW STORMS COULD BECOME STRONG OVER
CENTRAL SOUTH DAKOTA...WITH HAIL AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
TMT
High Wind, Corson
- When
- June 24, 10:55 PM CST
- Where
- Corson forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.709, -101.197 (the zone’s center; the record gives no point)
A heat burst occurred when a sixty-two mph wind gust resulted from a light shower. The temperature rose from 82 degrees to 96 degrees in 20 minutes with the humidity dropping from 58 percent to 12 percent.
High Wind, Corson
- When
- June 24, 11:06 PM CST
- Where
- Corson forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.709, -101.197 (the zone’s center; the record gives no point)
A heat burst occurred when a sixty-two mph wind gust resulted from a light shower. The temperature rose to 90 degrees and the humidity dropped to 18 percent.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, June 24, 20161 death · 2 injured · 1 event
- Heat in Tennessee, June 24, 20161 death · 1 event
- Rip Current in New York, June 24, 20161 death · 1 event
- Heat in Missouri, June 24, 20161 death · 1 event
- Hail and Damaging Winds in Montana, June 24, 2016$1.1 million · 1.25 in hail · 31 events
- Hail and Damaging Winds in North Dakota, June 24, 2016$100,000 · 1 in hail · 13 events
- Damaging Winds in Virginia, June 24, 2016$35,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in South Carolina, June 24, 2016$19,000 · 1 in hail · 15 events
- Hail and Damaging Winds in West Virginia, June 24, 2016$1,000 · 1.25 in hail · 12 events
- Damaging Winds in South Carolina, June 24, 201655 kt wind · 4 events
- Damaging Winds in Virginia, June 24, 201654 kt wind · 3 events
- Damaging Winds in North Carolina, June 24, 2016$500 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646005, 645982.